Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 57, NWS Jackson, MS

August 24, 2022East Carroll Parish, Madison Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Aug 24, 2022, 4:31 PM CDT for East Carroll Parish, Madison Parish, Louisiana. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2022, 4:31 PM CDT (21:31 UTC)
Expired
Aug 24, 2022, 6:30 PM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties East Carroll Parish, LA, Madison Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 122 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WGUS54 KJAN 242131
FFWJAN
LAC035-065-242330-
/O.NEW.KJAN.FF.W.0057.220824T2131Z-220824T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
431 PM CDT Wed Aug 24 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southern East Carroll Parish in northeastern Louisiana...
  Northwestern Madison Parish in northeastern Louisiana...

* Until 630 PM CDT.

* At 431 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen in the past 2 hours, with 5 to 9 inches having fallen 
  in the past 48 hours. Additional rainfall amounts of 1 to 2 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tallulah, Tendal, Waverly, Mansford, Sondheimer, Omega and 
  Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3234 9147 3235 9150 3236 9145 3243 9149
      3243 9147 3250 9148 3257 9144 3258 9112
      3261 9105 3265 9103 3263 9101 3260 9101
      3256 9108 3251 9106 3255 9109 3250 9112
      3242 9106 3228 9141 3225 9156

FLASH FLOOD...RADAR INDICATED

$$

86

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:06 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 24, 3:06 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
306 PM CDT Wed Aug 24 2022

.DISCUSSION...
Tonight through tomorrow...

It has been quite the day across the ArkLaMiss region today. Rain
began this morning across portions of northeast Louisiana and north
central Mississippi. It quickly became a significant situation as
heavy convective rates continued across the Jackson metro through
eastern Mississippi. Significant flooding occurred with numerous
roads flooded and closed, as well as some structures being inundated
and evacuations being required. The axis of heavy rain finally began
to shift a little to the south and east and has since brought heavy
rainfall to portions of southeast Mississippi and into the Pine
Belt. Further to the west, some redevelopment has occurred but
expected amounts to not be like we had seen. However, given what is
still lingering, this will only continue to make conditions worse.
The current flood watch was trimmed some to remove the Delta
counties that have not seen as much in the way of rainfall. However,
the rest of the watch will remain through the current end time of
06Z tonight. Will let the next shift assess the situation with this
but expect that it should be allowed to expire this evening as the
bulk of the precip is winding down and some of the rainfall rates
are diminishing compared to what we previously saw. Will maintain an
elevated risk for the evening for locations still seeing or dealing
with heavy rain and flooding concerns, but leave a limited risk
elsewhere for lingering lighter rain/nuisance issues. Additional
rainfall of up to two inches will be possible across the region.

Rain should taper off some through the night but not completely
dissipate as some looks to remain across the south and east part of
the forecast area. The lingering low pressure system will continue
to affect the region tomorrow, but additional rainfall should not
pose quite the risk it did today. Yes, the area will see more
showers and storms tomorrow, and some locations could see rainfall
amounts of an inch to two inches, locally higher amounts in heavier
downpours. This looks to occur mostly along and south of the Natchez
Trace. Because of this, will continue mention a limited risk for
tomorrow in the HWO/graphics. We should warm just a little more
tomorrow into the low 80s. /28/

Thursday night through Monday: As the tropical low continues to
gradually spin down, the widespread potential for flash flooding
will decrease and convection will become more diurnal in nature
across the region. A relatively drier airmass will begin to work in
from the north, but unfortunately it will not be able to supplant
the current moist, tropical airmass entirely. It will, however,
orient the highest daytime rain chances in the southern portion of
the area through the weekend. While localized flooding can't be
entirely ruled out during this time frame, with less of a focusing
mechanism, we will not see the type of widespread flooding we are
experiencing today.

Tuesday through next Wednesday: Greater deep layer moisture will
begin to gradually return as we are situated on the more active
western periphery of an upper ridge. This will result in daily rain
chances that are above normal for this time of year across most of
the region. While high temps will begin to trend back upward toward
seasonal norms, they will be greatly modulated by cloud/rain
coverage. /DL/

&&

.AVIATION...
18Z TAF discussion:
Terrible flying conditions are ongoing across the region, if you
can even get to an airport itself. Widespread MVFR to IFR
conditions are occuring today, with some LIFR conditions occurring
as well. Rain, heavy at a lot of times, are impacting many
airports this afternoon, with the "best" conditions being at
KGLH/KGWO. Ceiling and vis restrictions are widespread. Some
improvement may occur later tonight and into tomorrow. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  83  70  86 /  81  84  38  73
Meridian      70  82  70  86 /  80  83  43  70
Vicksburg     72  83  71  85 /  58  75  27  51
Hattiesburg   71  83  72  86 /  85  90  47  80
Natchez       72  83  71  84 /  64  86  31  64
Greenville    71  83  71  86 /  40  52  14  36
Greenwood     71  83  70  87 /  53  64  20  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch until 1 AM CDT Thursday for MSZ027-028-032-034>066-
     072>074.

LA...Flood Watch until 1 AM CDT Thursday for LAZ007>009-015-016-
     023>026.

AR...Flood Watch until 1 AM CDT Thursday for ARZ074-075.

&&

DL/28
Hazardous weather outlook, Aug 24, 3:22 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
322 PM CDT Wed Aug 24 2022

ARZ074-MSZ018-026-029>031-252030-
Ashley-Bolivar-Grenada-Webster-Clay-Lowndes-
322 PM CDT Wed Aug 24 2022

This hazardous weather outlook is for portions of southeast
Arkansas, and north central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

ARZ075-LAZ007>009-015-016-023>026-MSZ019-025-027-028-032>036-
040>042-047-060-252030-
Chicot-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Sunflower-Leflore-Carroll-
Montgomery-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Adams-
322 PM CDT Wed Aug 24 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Limited
TIMING...Tonight

Additional rainfall of up to two inches will be possible through
this evening. This will exacerbate any saturated areas or residual
and ongoing flooding concerns. Localized flooding could be
possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ037>039-053-059-061-252030-
Attala-Winston-Noxubee-Claiborne-Jefferson-Franklin MS-
322 PM CDT Wed Aug 24 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Limited
TIMING...Tonight through Thursday

Additional rainfall of up to two inches will be possible through
this evening. This will exacerbate any saturated areas or residual
and ongoing flooding concerns. Localized flooding could be
possible. Additional showers and storms will occur on Thursday and
this could bring an additional couple of inches of rain in a
short period of time. This could bring potential for localized
flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ043>046-048>052-054>058-062>066-072>074-252030-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
322 PM CDT Wed Aug 24 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Elevated
TIMING...Mainly Tonight

Additional rainfall of up to two inches will be possible through
tonight. This will exacerbate ongoing areas of flooding across the
region.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

28

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 24, 3:30 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 ESE RICHLAND          32.22N 90.15W
08/24/2022                   RANKIN             MS   PUBLIC

            A FLOODED CREEK ROSE INTO BACKYARDS OF SOME
            HOMES IN THE SOUTHWIND SUBDIVISION, WITH
            FENCES DAMAGED.

&&

DL
Local storm report, Aug 24, 3:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      4 W QUITMAN             32.05N 88.78W
08/24/2022                   CLARKE             MS   EMERGENCY MNGR

            CR 130 AND CR 132 FLOODED.

&&

DL
Local storm report, Aug 24, 3:44 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      3 SW CARMICHAEL         31.92N 88.61W
08/24/2022                   CLARKE             MS   EMERGENCY MNGR

            CR 694 AND CR 621 FLOODED.

&&

DL
Local storm report, Aug 24, 3:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      3 SW STRINGER           31.84N 89.31W
08/24/2022                   JASPER             MS   EMERGENCY MNGR

            FLOODING ON CR 7.

&&

DL
Local storm report, Aug 24, 3:52 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
352 PM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      2 SSW ANTIOCH           31.99N 89.22W
08/24/2022                   JASPER             MS   PUBLIC

            FLOODING ON CR 23.

&&

DL
Local storm report, Aug 24, 3:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      4 SW GARLANDVILLE       32.19N 89.17W
08/24/2022                   JASPER             MS   EMERGENCY MNGR

            FLOODING ON CR 1561 AND 1563.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:14 PM CDTRiver Flood WarningJANFranklin9 days
Aug 24, 5:03 AM CDTFlash Flood WarningJANCatahoula, Franklin, Madison, Tensas6 hr
Aug 24, 8:15 AM CDTFlash Flood WarningJANCatahoula3 hr
Aug 24, 3:50 PM CDTFlash Flood WarningJANFranklin, Richland2 hr

Nearby

Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.